Pennsylvania, 2019Flash Flood in Pennsylvania, August 15, 2019
August 15, 2019 · NWS BGM · 1 event in 1 county or zone
Moist southeasterly wind flow interacted with a stationary boundary over southern NY, triggering clusters of slow moving thunderstorms across northeast PA. Locally heavy rainfall contributed to flash flooding in Luzerne county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moist southeasterly wind flow interacted with a stationary boundary over southern NY, triggering clusters of slow moving thunderstorms across northeast PA. Locally heavy rainfall contributed to flash flooding in Luzerne county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 15, 12:59 PM EST, 56 minutes earlier.
Area forecast discussion, Aug 15, 12:59 PM EST, 56 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
159 PM EDT Thu Aug 15 2019
.SYNOPSIS...
A weak frontal system with unstable air will track across NY and
PA this afternoon and evening. Scattered showers and
thunderstorms this afternoon will continue into tonight. The
weather will remain unsettled into the weekend.
&&
.NEAR TERM /THROUGH FRIDAY/...
11 am update...
Forecast in good shape. Very little change made. Temperatures
are climbing toward the convective temp. A shower near ithaca
will be joined by many more in the next 3 hours. Shower and
thunderstorm chances increase then and hold steady into the
evening before decreasing.
230 AM update...
A weak surface trough coincident with an upper level wave will
slide across NY and PA this afternoon as moisture increases
ahead of the system. Widely scattered showers will increase in
coverage during the afternoon, and thunderstorms will form as
instability levels increase. A few thunderstorms could produce
brief heavy downpours, especially over northeastern sections of
the forecast area. Temperatures will peak around 80 degrees.
Additional short wave energy will rotate across the region
overnight and keep showers and thunderstorms over our forecast
area, especially from the Finger Lakes to the Western Mohawk
Valley. Temperatures are forecast to fall to between 60 and 65
degrees.
Another wave will set off scattered shower and thunderstorm
activity on Friday. With MLCape values between 500 and 900 j/kg
and decent bulk shear in excess of 30 knots, a few organized
storms are possible. Expect temperatures to peak between 75 and
80 degrees.
&&
.SHORT TERM /FRIDAY NIGHT THROUGH SATURDAY NIGHT/...
330 AM Update...
On-and-off chances of showers and thunder will continue through
the short term period, with temperatures starting to trend
warmer.
A general cyclonic pattern will remain in place over the region,
with persistent southwest flow that will contain multiple
shortwave. One of these waves will pass through the region
Friday evening, with scattered showers and thunderstorms, and
another will enter the area late Saturday. In between, there
could still be yet-to-be-resolved smaller waves, traversing what
will be a loosely-defined frontal boundary shifting northward
with time. While there will be some deep layer 0-6km shear,
instability values and midlevel lapse rates will be modest and
thus severe convection chances appear quite low at this time.
The shear by itself suggests that a strong gusty cell or two is
not out of the question, but overall threat is very limited.
After lows of lower to mid 60s Friday night, temperatures will
bump up to mainly lower to mid 80s Saturday with dewpoints
edging into the upper 60s-near 70. This will start a warming
trend that will continue into early next week.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
330 AM Update...
Warmth and humidity appear likely to peak Sunday into Monday as
500mb heights rise near the top of a flat ridge. That being
said, we will remain within reach of shortwaves traversing the
westerlies and skimming our area. This along with diurnal
heating each afternoon will keep occasional chances of showers
and thunderstorms in the area. Even Tuesday-Wednesday, models
have trended messier as flatter flow becomes more
southwesterly/cyclonic ahead of a better-marked wave.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
130 pm update...
A scattered to broken cumulus deck with a base of 4000-6000
feet will be over the terminals into this evening. Showers and
thunderstorms are developing near AVP/BGM/ELM and tracking
slowly northeast. Brief restrictions are possible with stronger
storms. This will move into the ITH area around 22z then to
SYR/RME around 00z.
Restrictions likely late tonight at all but SYR. Most
restrictions will be due to cigs falling to MVFR but at ELM
vsbys could also be MVFR. AVP/BGM should fall to fuel alternate
MVFR 10 to 15z. All NY sites go to VFR by 16z.
Light southeast winds at 5 kts this afternoon. Winds turn south
late tonight.
Outlook...
Friday afternoon to Saturday...MVFR to VFR conditions with
scattered showers possible.
Sunday to Tuesday...Restrictions possible in rain showers.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.
&&
SYNOPSIS...DJP/TAC
NEAR TERM...DJP/TAC
SHORT TERM...MDP
LONG TERM...BJT/MDP
AVIATION...TAC
Hazardous weather outlook, Aug 15, 1:59 AM EST, 11 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
259 AM EDT Thu Aug 15 2019
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-160700-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
259 AM EDT Thu Aug 15 2019
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 15, 1:13 PM EST, 42 minutes before
Special Weather Statement
National Weather Service Binghamton NY
213 PM EDT Thu Aug 15 2019
PAZ047-151915-
Luzerne PA-
213 PM EDT Thu Aug 15 2019
...STRONG THUNDERSTORM WILL AFFECT...SOUTHWESTERN LUZERNE COUNTY
UNTIL 315 PM EDT...
At 212 PM EDT, Doppler radar was tracking a strong thunderstorm over
Beach Haven, or near Berwick, moving east at 10 mph.
Small hail and strong wind gusts will be possible with this storm.
Heavy rainfall is also occurring with this storm and this will cause
ponding on roads and minor flooding in poor drainage areas.
Locations impacted include...
Berwick, Nanticoke, Dorrance, Conyngham, Nescopeck, Slocum,
Shickshinny, East Berwick, Pond Hill and Beach Haven.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4104 7623 4114 7623 4113 7627 4116 7629
4123 7602 4099 7594 4097 7622
TIME...MOT...LOC 1812Z 258DEG 8KT 4108 7617
KistnerFlash Flood, Luzerne
- When
- August 15, 1:55 PM EST to 4:30 PM EST
- Where
- Luzerne County, 0.52 mi E of Nesopeck to 0.65 mi SSW of Nesopeck
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 41.050, -76.210
The Berwick Highway was closed due to flash flooding. Motorists were stranded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in North Carolina, August 15, 2019$25 million · 50 kt wind · 6 events
- Lightning Strike in Alabama, August 15, 20191 death · 1 event
- Flash Flooding and Hail in Kansas, August 15 to 18, 20192.75 in hail · 89 events
- Hail and Damaging Winds in New York, August 15, 2019$155,000 · 50 kt wind · 26 events
- Damaging Winds and Lightning Strikes in Virginia, August 15, 2019$45,000 · 50 kt wind · 24 events
- Hail and Damaging Wind in North Dakota, August 15, 2019$120,000 · 1 in hail · 2 events
- Hail and Damaging Winds in Pennsylvania, August 15, 2019$42,000 · 1 in hail · 23 events
- Hail and Damaging Winds in Pennsylvania, August 15, 2019$40,000 · 1 in hail · 19 events
- Flash Flooding in New York, August 15, 2019$70,000 · 2 events
- Tornadoes in Kansas, August 15, 2019EF1 · 6 events
- Hail and Damaging Winds in Nebraska, August 15 to 16, 20192.75 in hail · 25 events
- Flash Flood in Florida, August 15, 2019$30,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846913.